But can metformin cause diarrhea? And if so, what’s the solution? This article will study this common side effect of metformin, the risks associated with chronic diarrhea after metformin use, and what to do about it.
- Diarrhea is the most common side effect of metformin. It typically goes away within a few weeks of starting treatment.
- Taking the medicine with a meal and switching to the extended-release (ER or XR) version of the drug can help reduce the chances of experiencing diarrhea from metformin.
Table of Contents
- Metformin for diabetes
- Common metformin side effects
- Does metformin cause diarrhea?
- How long does metformin give you diarrhea?
- Foods that cause diarrhea with metformin
- Other diabetes-related causes of diarrhea
- The dangers of chronic diarrhea
- How to stop metformin diarrhea
- Treating chronic diarrhea
- Final thoughts
Metformin for diabetes
Metformin is an oral drug that was approved by the U.S. Food and Drug Administration (FDA) for treating type 2 diabetes in 1994. It is one of the most popular diabetes drugs on the planet, with physicians writing over 120 million metformin prescriptions annually worldwide.
Metformin is affordable in the United States, and virtually all health insurance plans cover the drug. It is usually taken once or twice per day with meals and is recommended to be used along with a healthful diet and physical activity.
Metformin is thought to work by decreasing the release of glucose from the liver and increasing insulin sensitivity in the muscles. Most people find the drug tolerable and easy to fit into their lifestyles to improve health outcomes, but some do experience side effects.
Common metformin side effects
Common, and usually mild, side effects of metformin may include:
- Stomach cramps
- Suppressed appetite
- Weight loss
- Low blood sugar (in people who are also being treated with insulin)
Most side effects go away within a few weeks of starting the medicine.
More information on side effects can be found in our article: Metformin Side Effects: What You Need to Know.
Does metformin cause diarrhea?
A study out of the American College of Clinical Pharmacy found that, yes, metformin can cause diarrhea, and it’s actually more common than one would think. In fact, diarrhea is the most common side effect of metformin, with roughly 53% of people who take the medicine experiencing this issue.
Those who are taking multiple medicines may also be at increased risk for chronic diarrhea from metformin use, due to interactions between their different types of drugs.
What’s more, although side effects such as nausea, vomiting, and diarrhea typically fade away after an initial adjustment period, sometimes, after years of stable metformin treatment, the body may start to respond negatively to the medicine once again.
In one case, a study subject started producing what the researchers describe as, “nausea, abdominal cramping, and explosive, watery diarrhea that occasionally caused incontinence,” after several years of consistent metformin treatment. The patient’s gastrointestinal symptoms went away once treatment was stopped.
Another study, in the Journal of Endocrinology and Metabolism, found that late-onset, chronic diarrhea occurred in someone who had been taking metformin for over 5 years, with no previous complications or side effects. The diarrhea was painless, but severe, with no other underlying cause. In this case as well, the diarrhea completely went away after the metformin treatment was stopped.
In both of these cases, the exact trigger of the sudden diarrhea was unknown; metformin seems to be well-tolerated in some people until it’s not.
How long does metformin give you diarrhea?
According to the journal Diabetes, Obesity, and Metabolism, many of the initial gastrointestinal side effects that people taking metformin experience can appear immediately after the first dose, with most going away after the body adjusts to the medicine within a few weeks.
However, not all side effects may go away, which contributes to the large percentage of people who don’t take the medicine as prescribed.
Chronic diarrhea can be one of those side effects — at best pesky, and, at worst dangerous — that may not go away while someone is on a metformin regimen.
Foods that cause diarrhea with metformin
Experts don’t specifically recommend avoiding any particular foods while taking metformin to prevent diarrhea. That said, there are certain foods and beverages that can increase the risk of diarrhea in general, so you may want to reduce your consumption of them if you are experiencing diarrhea with metformin. These include:
- Artificial sweeteners
- Dairy products
- Garlic, onions, and other foods high in FODMAPs (certain sugars that are poorly absorbed and may cause intestinal distress)
- Fructose (a natural sugar found in fruit)
- Gluten (a protein found in wheat, rye, barley, and their hybrids)
- Fried or fatty foods
- Spicy foods
These changes might help manage diarrhea symptoms while taking metformin.
Other diabetes-related causes of diarrhea
Metformin isn’t the only diabetes-related cause of diarrhea. It’s important to work with your healthcare provider to rule out other causes of diarrhea before changing your diabetes medication
Diabetic neuropathy from persistent high blood glucose levels
Diabetic neuropathy that affects the digestive system is called diabetic enteropathy. This form of nerve damage to the digestive tract can impact not only the frequency of bowel movements, but the consistency as well, often causing diarrhea.
Diabetes complications such as gastroparesis can slow the movement of foods and beverages through the digestive system, which creates the ideal environment for bacteria to grow.
This slowing of the digestive system can cause everything from constipation to diarrhea. (Speak with your doctor if you think you may have gastroparesis.)
Excessive use of artificial sweeteners
Artificial sweeteners can make enjoying sweeter treats easier on your blood sugar levels, but they can potentially wreak havoc on the digestive system, often causing diarrhea.
This is because artificial sweeteners are poorly digested by the gastrointestinal tract. If you include artificial sweeteners as part of your meal plan, make sure to use them sparingly.
The dangers of chronic diarrhea
Persistent diarrhea can simply cause a mild inconvenience, or it can leave a person completely housebound, unable to exercise, work, or function in society.
And beyond the lifestyle impact, chronic diarrhea can be extremely detrimental to health, too. Some complications of chronic diarrhea include:
- Malnutrition/malabsorption of nutrients
- Excessive thirst
- Excessive weight loss
- Dark urine
- Low blood sugar
- Inability to exercise
- Social isolation
- Skin irritation
If you’re experiencing chronic diarrhea and have any of these health complications, contact your doctor right away to get help.
How to stop metformin diarrhea
Studies have shown that people who develop diarrhea using immediate-release metformin may be able to keep experiencing the benefits of the medicine and find relief by switching to extended-release metformin tablets.
These versions of the medicine are designed to be absorbed slowly throughout the digestive system, which means there’s less of the drug in any one place at a time, making it gentler on the stomach.
Take your metformin with meals
Taking metformin with meals has been shown to reduce the risk of diarrhea. Try to take it with a higher-protein meal or snack, and never take metformin on an empty stomach. The medicine is usually better tolerated in the evening, so taking it with dinner is best.
Never take more metformin than is prescribed
Start your metformin on a low dose, and do not increase your dose without the guidance of your doctor. If you start to feel nauseous or experience diarrhea, contact your doctor about lowering your dose until you build tolerance again.
You can read more about how much metformin to take in our metformin dosage guide.
Stop taking metformin for a few weeks
Giving your gut time to heal with a few weeks’ break away from the medicine can help stop diarrhea and prevent it from coming back. (Be sure to talk to your doctor before you stop taking metformin.)
Studies have shown that stopping metformin treatment almost immediately alleviates late-onset, chronic diarrhea.
Look into alternate treatment options
If none of the previously mentioned strategies help alleviate your diarrhea, and it’s negatively affecting your quality of life, talk to your doctor about stopping metformin and trying alternate treatments to manage your diabetes instead.
Treating chronic diarrhea
People experiencing long-term diarrhea should seek professional medical attention, especially if they have diabetes.
If your symptoms are not severe and you wish to try treating it at home first, some of the following treatments may offer temporary relief:
- Drinking plenty of water and getting electrolytes (present in beverages such as Gatorade or coconut water) to prevent dehydration and replenish lost salts.
- Taking an over-the-counter bismuth-based product to stop the diarrhea, such as Pepto Bismol.
- Eating a higher-fiber diet to firm up stools (slowly increase your fiber intake to avoid gas, bloating, and cramps).
- Taking a daily fiber supplement.
- Taking antidiarrheal medications, such as loperamide (Imodium). (Be sure never to take more than the recommended dose, as exceeding that has been linked to serious heart complications in some people.)
Always work with your diabetes team to assess the right treatment options for your lifestyle. With careful coordination and feedback from your care team, you can find the right approach for you, reducing your risk of diarrhea from metformin while keeping your diabetes well-managed.